Hail, Dallas
- When
- October 4, 1:34 PM CST
- Where
- Dallas County, 0.65 mi SE of Moran
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.813, -93.912
Reported at the intersection of Highway 141 and County Road R22.
A very dynamic weather pattern was set up over Iowa during the afternoon of the 4th into the evening hours. A closed upper low was located to west of Iowa with a negatively tilted trough lifting northeast through the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very dynamic weather pattern was set up over Iowa during the afternoon of the 4th into the evening hours. A closed upper low was located to west of Iowa with a negatively tilted trough lifting northeast through the state. A strong area of low pressure developed at the surface over south central Nebraska. The surface low moved north into southeast South Dakota during the evening and overnight hours. A cold front from the low advanced across the state as the low lifted. In addition, several boundaries were present during the mid afternoon hours. An outflow boundary extended east to west along the Iowa-Missouri border, with the synoptic warm front extending east to west across northern Iowa. The atmosphere was very unstable with most unstable CAPE values of 2000 to 3000 J/kg pushing into Iowa from the south. Downdraft CAPE was between 600 and 1000 J/kg. Lifted indices along and south of the southern boundary were between -5 and -10 C. The atmosphere was strongly sheared with 50 kts of effective shear available. With the boundary remaining over southern Iowa through the afternoon, the LCL level was quite low, between 500 and 1000 meters. Very high precipitable water values of 1.5 inches were present. The freezing level was quite high for early October at 13,000 to 13,500 feet. CAPE available in the -10 to -30 C layer of the atmosphere was between 400 and 800 J/kg. An initial round of thunderstorms developed north of the warm front during the mid afternoon hours. They produced heavy rain and some small hail. The largest hail was penny size in Dallas County. Storms produced heavy rainfall as well with 1.2 inches falling northeast of Grinnell in a short period of time. The next wave of thunderstorms developed over north central Iowa. The storms produced hail and reports of one to one and one half inch diameter hail occurred with them. As the dry line moved toward the state, a line of strong thunderstorms developed over west central into north central Iowa. Severe weather was quite limited however. Golf ball size hail was reported in Calhoun County south of Pomeroy, and high winds caused considerable damage in the Lone Rock area of Kossuth County. In addition, winds near 85 MPH downed high tension power poles along Highway 15 south of Fenton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 4, 11:35 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT FRI OCT 4 2013 .SHORT TERM.../TODAY AND TONIGHT/... ISSUED AT 407 AM CDT FRI OCT 4 2013 THE LOW LEVEL JET WILL GRADUALLY WEAKEN THIS MORNING WHILE THE INSTABILITY SHIFTS NORTH THIS MORNING. THE FRONTAL BOUNDARY HAS SUNK INTO CENTRAL IOWA THOUGH THE SFC IS CURRENTLY CHAOTIC AND CONVECTIVELY CONTAMINATED. THE SOUTHERN END OF THE BOUNDARY IS QUITE SHALLOW AND IT SHOULD BEGIN TO LIFT BACK NORTH THROUGH THE DAY. IN ADDITION TO THE WIDESPREAD THUNDERSTORM ACTIVITY ACROSS IOWA...A LARGE ACCAS FIELD HAS DEVELOPED OVER EASTERN KANSAS AND IS LIFTING TOWARDS THE STATE. THE PRIMARY THUNDERSTORM ACTIVITY THROUGH MID AFTERNOON IS ANTICIPATED ALONG AND NORTH OF THE WARM FRONT AND BE MOSTLY ELEVATED. SOME CONVECTIVE ELEMENTS ALSO LIKELY TO REMAIN IN THE WARM SECTOR THROUGH THIS TIME. A FEW SEVERE STORMS ARE POSSIBLE THROUGH 21Z WITH QUARTER SIZED HAIL AND 60 MPH WINDS THE PRIMARY THREATS. THE MAIN UPPER LEVEL WAVE AND DRY SLOT WILL APPROACH THE WESTERN FORECAST AREA AROUND 00Z OR SHORTLY AFTER. SFC LOW PRESSURE WILL HAVE LIFTED INTO NORTHEAST NEBRASKA BY THIS TIME WITH THE BOUNDARY ENTERING THE WESTERN PORTION OF THE STATE AND THE TRIPLE POINT OVER WEST CENTRAL TO NORTHWEST IOWA. SFC BASED CAPES OF 1500-2500 J/KG ARE POSSIBLE OVER THE SOUTHWEST HALF OF IOWA BY 00Z AND WILL HELP FUEL THUNDERSTORM DEVELOP AS THE AFOREMENTIONED DYNAMICS ARRIVE. CONDITIONS WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT WITH DEEP LAYER SHEAR OF 40-50 KTS. LOW LEVEL SRH VALUES OF 250-350 M2/S2 ARE LIKELY NEAR THE TRIPLE POINT REGION AND THIS WOULD BE THE MOST FAVORED REGION FOR TORNADIC SUPERCELLS. IN ADDITION VERY LARGE HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE ALSO LIKELY WITH THE STRONGEST STORMS. THE TORNADO THREAT IS NOT ANTICIPATED TO BE AS GREAT FARTHER SOUTH ALONG THE COLD FRONT WITH LOWER 0-1 KM SRH VALUES. HOWEVER STILL LIKELY TO HAVE A FEW SUPERCELLS EARLY TRANSITIONING TO POTENTIAL LEWP SEGMENTS OR A LINE WITH EMBEDDED SHALLOW MESOVORTICES WITH FOCUSED AREAS FOR DAMAGING WINDS TO 70 MPH OR MORE IN ADDITION TO A LARGE HAIL THREAT. THIS LINE WOULD ARRIVE FROM AMES TO DES MOINES TO LAMONI FROM 03Z-06Z. THE SEVERE THREAT WILL DIMINISH AFTER 06Z AS THE THUNDERSTORMS SHIFT OFF TO THE EAST. CERTAINLY AN VERY ACTIVE OCTOBER DAY IS ANTICIPATED WITH THE SEVERE THREAT CONDITIONAL ON CLOUD COVER WHICH IF BECOMES MORE WIDESPREAD THAN EXPECTED WITHIN THE WARM SECTOR WOULD LIMIT POTENTIAL. .LONG TERM.../SATURDAY THROUGH THURSDAY/... ISSUED AT 407 AM CDT FRI OCT 4 2013 STORMS WILL LINGER SATURDAY MORNING OVER THE EAST THEN MUCH OF THE DAY WILL BECOME DRY AND BREEZY WITH STEADY TO FALLING TEMPERATURES WITH THE BOUNDARY PASSAGE. FINALLY GOOD AGREEMENT ON THE EVOLUTION OF THE UPPER LOW WITH THE NAM BEING THE LAST TO JOIN THE PARTY. THE UPPER LOW WILL PASS ACROSS IOWA SATURDAY NIGHT AND SUNDAY. AN ATTENDANT SHOWER THREAT AND WRAP AROUND STRATUS WILL ACCOMPANY THE SYSTEM BEFORE IT PASSES OFF TO THE EAST. WARM ADVECTION WILL RETURN BY EARLY NEXT WEEK THEN THE UPPER FLOW WILL AGAIN TRANSITION TO SOUTHWESTERLY FLOW AS ANOTHER POTENT UPPER LOW DIVES INTO THE CALIFORNIA AND NEVADA REGION BY MID NEXT WEEK. THIS WILL BRING DRY AND MILD CONDITIONS THROUGH THAT TIME. && .AVIATION...04/18Z ISSUED AT 1230 PM CDT FRI OCT 4 2013 CEILINGS HAVE LIFTED ACROSS SITES...WITH VFR CONDITIONS PREVAILING. AREAS OF SHOWERS WILL CONTINUE TO AFFECT SOUTHERN SITES...KDSM/KALO/KOTM THROUGH 00Z. THUNDERSTORMS WILL DEVELOP ACROSS THE WEST PUSHING EASTWARD AROUND 00Z. TSRA MAY AFFECT SITES...WITH IFR CONDITIONS AT TIMES. SYSTEM WILL PUSH QUICKLY EAST...WITH ONLY SMALL WINDOW TO AFFECT SITES...HOWEVER LINGERING LOW CEILINGS AND VISIBILITIES MAY AFFECT SITES...WITH IFR OR LIFR CONDITIONS POSSIBLE...MOSTLY LIFTING BY 12Z. WINDS WILL SHIFT TO THE WEST/SOUTHWEST BEHIND SYSTEM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...DONAVON AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1209 PM CDT FRI OCT 4 2013 IAZ015-023-024-033>036-044>048-057>061-070>074-081>084-092>095- 051100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 1209 PM CDT FRI OCT 4 2013 ...TORNADOES POSSIBLE BY LATE AFTERNOON AND EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH THE EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. MORE SIGNIFICANT SEVERE STORMS ARE THEN POSSIBLE LATER TODAY DURING THE MODERATE RISK TIME FRAME. VERY LARGE HAIL...GOLF BALL SIZED OR LARGER...70 MPH WINDS AND TORNADOES ARE ALL POSSIBLE. A STRONG TORNADO MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND INTO THE EVENING HOURS. IAZ004>007-016-017-025>028-037>039-049-050-062-075-085-086-096-097- 051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1209 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON TODAY WITH QUARTER SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR SEVERE WEATHER IS EXPECTED AFTER 5 PM THROUGH MIDNIGHT AS A LINE OF STORMS DEVELOPS OVER WESTERN IOWA AND RACES EAST THROUGH THE EVENING. HALF DOLLAR SIZED HAIL...65 MPH WINDS AND AN ISOLATED TORNADO OR TWO MAY OCCUR WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN IOWA SATURDAY MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...BUT LIKELY FOR A PERIOD THIS EVENING. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 904 AM CDT FRI OCT 4 2013 IAZ062-075-041500- MAHASKA-POWESHIEK- 904 AM CDT FRI OCT 4 2013 THUNDERSTORMS WITH GUSTY WINDS WILL MOVE EAST AT 30 MPH THROUGH PORTIONS OF MAHASKA AND POWESHIEK COUNTIES UNTIL 10 AM. WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NEW SHARON... BEACON... UNIVERSITY PARK... OSKALOOSA... MALCOM... MONTEZUMA... OSKALOOSA AIRPORT... KEOMAH VILLAGE... BARNES CITY... ROSE HILL... GUERNSEY... FREMONT... DEEP RIVER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED. JUNGBLUTH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG DALLAS CENTER 41.68N 93.98W
10/04/2013 DALLAS IA AMATEUR RADIO
POWER LINE BLOWN OFF INSULATORS AND STARTED A FIRE. TIME
ESTIMATED FROM RADAR.
&&
AWBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 AM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG W MONROE 41.52N 93.10W
10/04/2013 JASPER IA LAW ENFORCEMENT
LARGE TREE DOWN HIGHWAY F90
&&
DEROYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 PM CDT FRI OCT 4 2013 IAZ071-041815- ADAIR- 1249 PM CDT FRI OCT 4 2013 ...SPECIAL WEATHER STATEMENT... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAIR COUNTY...MOVING NORTHEAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. EXPECT THE STORM TO MOVE THROUGH GREENFIELD AROUND 1 PM. LOCATIONS IMPACTED INCLUDE... GREENFIELD... ADAIR... STUART... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
The Des Moines radar (KDMX), 18 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
8 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Reported at the intersection of Highway 141 and County Road R22.
A total of 1.2 inches of rain fell from late morning into early afternoon thunderstorms.
Sheriff's department reported hail up to ping pong ball size.
Nickel to quarter size hail was reported by KIMT-TV.
Multiple trees and branches were blown down. Power poles were blown down. The tops of trees were sheared off on a farm near Lone Rock with crop damage reported.
High transmission power poles were down along highway 15.
The Kossuth County dispatch reported a large tree down on a house. The trees canopy covered at least one room of the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 472623, 472635, 472640, 472641, 472642, 472643, 472644, 472645, 472646, 472652, 472653, 472647.